Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 70, NWS Mobile, AL

June 24, 2013Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2013, 2:49 PM CDT for Butler County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2013, 2:49 PM CDT (19:49 UTC)
Expired
Jun 24, 2013, 3:45 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 119 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS54 KMOB 241949
SVRMOB
ALC013-242045-
/O.NEW.KMOB.SV.W.0070.130624T1949Z-130624T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 345 PM CDT

* AT 248 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 15 MILES NORTHEAST OF EVERGREEN...OR
  2 MILES NORTHWEST OF MCKENZIE...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCKENZIE...           GEORGIANA...

LAT...LON 3152 8666 3152 8678 3156 8685 3170 8672
      3159 8655
TIME...MOT...LOC 1950Z 224DEG 3KT 3156 8674

$$
1 follow-up statement
459 
WWUS54 KMOB 242031
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT MON JUN 24 2013

ALC013-242042-
/O.CAN.KMOB.SV.W.0070.000000T0000Z-130624T2045Z/
BUTLER AL-
331 PM CDT MON JUN 24 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL BUTLER COUNTY...

AT 329 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTH CENTRAL
BUTLER COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3152 8666 3152 8678 3156 8685 3170 8672
      3159 8655
TIME...MOT...LOC 2032Z 224DEG 3KT 3159 8671

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:30 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 12:30 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT MON JUN 24 2013

.AVIATION...(18Z ISSUANCE)...AN UPPER DISTURBANCE OVER THE
SOUTHEASTERN STATES IS CREATING AN AREA OF SHRA/TSRA OVER THE
NORTHWESTERN THIRD OF THE FA. MVFR WITH DIPS INTO IFR LEVELS
EXPECTED. OUTSIDE OF THE RAIN AREAS...GENERAL VFR CONDITIONS
EXPECTED THROUGH THE FORECAST.

/16

&&

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...CONVERGENCE WEAKENING
ALONG A WEAK TROUGH CO-LOCATED WITH AN UPPER REGION OF STRETCHING
DEFORMATION OVER COASTAL BALDWIN AND ESCAMBIA COUNTIES. THESE
FEATURES HAVE BEEN ASSOCIATED WITH NOCTURNAL CONVECTION FOR THE LAST
SEVERAL HOURS. RAINFALL HAS GENERALLY BEEN AROUND 0.75 TO 1.0 INCHES
PER HOUR AS ESTIMATED BY THE DUAL POLARITY RETURN SIGNAL WHICH
INDICATED LEGACY SIGNAL MAY BE BIASED MUCH HIGHER DUE TO WET GRAUPEL.
WE BELIEVE IT WILL REPOSITION FURTHER INLAND THIS MORNING...WITH
ANOTHER AREA OF DEVELOPMENT OVER SOUTHEAST MISSISSIPPI LATER THIS
MORNING REACHING THE HIGH CHANCE TO LIKELY CATEGORY. MAXIMUM
LIKELIHOOD WOULD BE NORTH OF HIGHWAY 84 BUT WOULD LESSEN SOMEWHAT
AFTER 18Z. AFTER 25/00Z WE SHOULD SEE A MARKED DECREASE AND OVERNIGHT
A RETURN TO A SEABREEZE CONFIGURATION WITH SLIGHT CHANCES OFFSHORE.

SURFACE BASED CAPES TO-DAY WILL BE 2000-2800 J/KG AND WHILE SHEAR
VALUES WILL BE LOW...WE MAY SEE A FEW STORMS BRINGING STRONG GUSTY
WIND. WIDESPREAD SEVERE CONVECTION NOT EXPECTED. TEMPERATURES NEAR
SEASONABLE. THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE. /77

A BROAD RIDGE WILL ENCOMPASS THE SOUTHERN STATES ON TUESDAY WHILE A
SFC RIDGE REMAINS CENTERED OVER THE WEST CENTRAL ATLANTIC. THE
SOUTHERLY LOW LEVEL FLOW WILL MAINTAIN PRECIPITABLE WATERS OF 1.6 TO
1.9 INCHES WITH MLCAPES CLIMBING TO 2000-2500 J/KG AWAY FROM THE
COAST. THIS WILL SET THE STAGE FOR A TYPICAL SUMMER DAY...WITH
SEASONABLY HOT TEMPERATURES IN THE UPPER 80S COAST/LOWER 90S
INLAND...AND A CHANCE FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. WILL PLACE THE HIGHEST RAIN CHANCES (40%) OVER THE
EASTERN ZONES WHERE GUIDANCE SHOWS THE BEST DEEP LAYER MOISTURE. A
FEW STORMS WILL LINGER INTO THE EVENING...WITH THE FOCUS FOR ISOLATED
DEVELOPMENT SHIFTING TO THE COAST AND OFFSHORE AFTER MIDNIGHT. LOWS
WILL BE IN THE MUGGY LOWER TO MID 70S. 34/JFB

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...THE CENTER OF THE MID AND
UPPER LEVEL RIDGE WILL BECOME CENTERED OVER THE INTERMOUNTAIN WEST ON
WEDNESDAY...AMPLIFYING THROUGH THE END OF THE WEEK INTO THE WEEKEND
AS A TROUGH CARVES ITSELF OUT OF THE EASTERN STATES. THE TROUGH IS
FORECAST TO REACH ITS PEAK AMPLIFICATION OVER THE WEEKEND...WITH THE
BASE OF THE TROUGH EXTENDING TO THE COAST OR PERHAPS INTO THE
NORTHERN GULF...VERY UNUSUAL FOR THIS TIME OF THE YEAR (2 TO 2.5
STANDARD DEVIATIONS BELOW NORMAL OVER THE MIDWEST/OHIO VALLEY).
THIS ALL TRANSLATES TO AN INCREASED CHANCE OF CONVECTIVE ACTIVITY BY
THE END OF THE WEEK INTO THE WEEKEND. IF GUIDANCE REMAINS
CONSISTENT...RAIN CHANCES WILL LIKELY HAVE TO BE INCREASED FOR
SAT/SUN IN SUBSEQUENT FORECASTS. WE WILL HAVE TO CLOSELY MONITOR FOR
MCS ACTIVITY AS WELL GIVEN THE PROGGED UPPER LEVEL PATTERN. HIGHS
WILL START OUT IN THE LOW/MID 90S...COOLING BACK TO THE UPPER
80S/LOWERS BY THE WEEKEND. LITTLE CHANGE IN LOWS WITH GENERALLY LOW
TO MID 70S EXPECTED. 34/JFB

&&

.MARINE...A HIGH PRESSURE RIDGE LOCATED OVER THE SOUTHEASTERN STATES
WILL DRIFT INTO THE NORTHERN GULF THROUGH FRIDAY. IT WILL BRING WITH
IT A LIGHT TO MODERATE ONSHORE WIND. WIND AND SEAS HIGHER IN OR NEAR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. TWEAKED SEAS A BIT
HIGHER TO MAINTAIN CONFORMITY TO BRETSCHNEIDER METHODOLOGY. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  72  90  73  92 /  50  10  30  10  30
PENSACOLA   87  73  90  77  90 /  30  10  40  20  30
DESTIN      85  75  88  77  89 /  30  10  40  20  30
EVERGREEN   92  69  93  71  94 /  50  30  40  20  30
WAYNESBORO  91  68  93  71  94 /  60  10  20  10  30
CAMDEN      92  69  92  70  94 /  60  30  40  20  30
CRESTVIEW   92  68  93  71  94 /  40  20  40  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 5:28 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT MON JUN 24 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
528 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED.
FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY MOST
THUNDERSTORMS. A FEW STORMS MAY BRING STRONG GUSTY WINDS TODAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
NEXT WEEK. SOME STORMS COULD BRING FREQUENT LIGHTNING...GUSTY
WINDS...AND HEAVY DOWNPOURS.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.

GMZ630>635-650-655-670-675-251030-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
528 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MARINE
AREA ESPECIALLY OVERNIGHT. SOME COULD BRING GUSTY WINDS...ROUGH
SEAS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED MAINLY OVERNIGHT SHOWERS AND THUNDERSTORMS EXPECTED. SOME
COULD BRING GUSTY WINDS...ROUGH SEAS...AND FREQUENT LIGHTNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:35 AM CDTAreal Flood AdvisoryMOBBaldwin115 min
Jun 24, 1:49 AM CDTAreal Flood AdvisoryMOBMobile116 min
Jun 24, 11:05 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington115 min
Jun 24, 12:00 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington2 hr
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw56 min
Jun 24, 6:53 PM CDTSevere Thunderstorm WarningMOBConecuh52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.